MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER
Model Number 2120F
Medical Device Problem Codes Malposition of Device (2616); Detachment of Device or Device Component (2907); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Pain (1994)
Date of Event 04/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device history record review could not be performed as the lot number is unknown.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Approximately nine years and eleven months later, the patient presented with severe abdominal pain.After three years and eight months, the patient presented with chest pain.On the same day, a computed tomography (ct) chest, abdomen and pelvis with intravenous contrast showed that there was no evidence of pulmonary embolus.An inferior vena cava filter was noted.One of the struts was fractured and situated in the right renal hilum.Other chronic fractured struts have been described previously that extended slightly into the right side of the nearby abdominal aorta, into the l3 vertebral body and anteriorly around the bowel but remain unchanged appearance over at least five years and are of doubtful significance.After two months, the patient presented with abdominal and upper back pains.After three months, the patient presented with diffuse abdominal pain.On the same day, a computed tomography (ct) abdomen and pelvis with intravenous contrast demonstrated stable appearance of the inferior vena cava filter.After eight months, the patient stated that the indwelling filter was broken with a piece in kidney.On the same day, contiguous axial projection images using computed tomography (ct) abdomen without intravenous contrast showed that an intact infrarenal non-retrievable (simon nitinol) inferior vena cava filter was in place, with moderate anterior tilt.Several struts perforated the inferior vena cava up to 1.2 cm, 1 penetrated the aorta and 2 penetrated the l3 vertebral body.A 2.2 cm linear metallic density was noted within the right kidney, possibly represented a migrated fractured portion of the filter.Therefore, the investigation is confirmed for the alleged filter tilt, filter limb detachment and perforation of the inferior vena cava.Based on the available information, the definitive root cause is unknown.Labeling review: a review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, and unit label) showed that the product labeling is adequate.
 
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient after being diagnosed with morbid obesity, hypercoagulable state and in conjunction with long limb roux-en-y gastric bypass.Approximately thirteen years and eight months post filter deployment, a computed tomography (ct) chest, abdomen and pelvis with intravenous contrast revealed that the struts fractured, struts penetrated the aorta, vertebral body and the filter was found to be moderate anteriorly tilted.The device has not been removed and there were no reported attempts made to retrieve the filter.The patient reportedly experienced severe abdominal pain and upper back pain; however, the current status of the patient is unknown.

Brand Name
SIMON NITINOL FILTER SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key11981547
Report Number2020394-2021-80499
Device Sequence Number3831720
Product Code DTK
UDI-Device Identifier00801741040900
UDI-Public(01)00801741040900
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K970099
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2120F
Device Catalogue Number2120F
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/02/2021
Initial Report FDA Received Date06/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PERCOCET, GABAPENTIN, PREVACID AND ZOFRAN
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient Weight72